Alert archive / Arkansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 512, NWS Jackson, MS

December 19, 2002Chicot County, Arkansas

NWS Jackson, MS issued this severe thunderstorm warning at Dec 19, 2002, 4:58 AM CST for Chicot County, Arkansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 19, 2002, 4:58 AM CST (10:58 UTC)
Expired
Dec 19, 2002, 5:30 AM CST
In force
32 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Chicot County, AR

The radar

The Little Rock radar (KLZK), 178 km from the middle of the area, began a volume at 10:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 19, 2:25 AM CSTTornado WatchSPC8 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 11.0 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2002-12-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 203 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2002-12-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 250 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
203 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
835 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
250 m²/s²
0-3 km storm-relative helicity
333 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 191058
SVRJAN
ARC017-191130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
458 AM CST THU DEC 19 2002

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CHICOT COUNTY IN SOUTHEAST ARKANSAS

* UNTIL 530 AM CST

* AT 458 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER DREW COUNTY...OR ABOUT 5 MILES SOUTH OF
  DERMOTT...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL...
  REMAIN OVER RURAL CHICOT COUNTY...JUST NORTH OF DERMOTT.

A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY
FROM SEVERE THUNDERSTORMS.

DAMAGING WINDS AND TORRENTIAL RAINS ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3350 9123 3355 9142 3329 9144 3338 9125

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 19, 4:20 AM CST, 38 minutes earlier.

Area forecast discussion, Dec 19, 4:20 AM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
420 AM CST THU DEC 19 2002

MAIN FORECAST CHALLENGE IS THE SEVERE WEATHER EVENT EXPECTED TODAY
OVER THE ENTIRE FORECAST AREA.

AN UNSEASONABLY WARM AND HUMID ATMOSPHERE IS IN PLACE OVER THE
ENTIRE FORECAST AREA TODAY...SETTING THE STAGE FOR A MAJOR SEVERE
WEATHER EVENT AS MANY PARAMETERS ARE COMING TOGETHER FOR A SLOW
MOVING PROGRESSION OF THUNDERSTORMS...SOME SEVERE ACROSS THE FORECAST
AREA DURING THE DAY TODAY. SOME SHOWERS AND THUNDERSTORMS MAY
PERSIST INTO THE EVENING HOURS...ESPECIALLY IN EASTERN
SECTIONS...BUT EXPECT THE MAIN SEVERE ACTIVITY TO BE DURING THE DAY
ON THURSDAY.

A LINE OF STRONG TO SEVERE THUNDERSTORMS IS ONGOING AT THIS TIME
ALONG THE NORTHWEST PORTION OF OUR FORECAST AREA. AT AROUND
4 AM...THE LINE STRETCHED FROM NORTHERN SUNFLOWER COUNTY
MISSISSIPPI SOUTHEASTWARD INTO ASHLEY COUNTY ARKANSAS. ISOLATED
SHOWERS WERE OCCURRING EAST OF THE MAIN LINE OF STORMS AS FAR EAST
AS THE JACKSON METRO AREA. A TORNADO WATCH IS IN EFFECT UNTIL 10 AM
AND AFFECTS PORTIONS OF OUR FORECAST AREA FROM WEBSTER COUNTY
SOUTHEASTWARD THROUGH YAZOO AND WARREN COUNTIES AND DOWN TO ADAMS
COUNTY. ALL OF OUR LOUISIANA PARISHES AND BOTH OF OUR ARKANSAS
COUNTIES ARE AFFECTED BY THE CURRENT WATCH.

A STRONG UPPER LEVEL TROUGH IS EXPECTED TO MOVE SOUTHEASTWARD ACROSS
TEXAS TODAY. AHEAD OF THIS TROUGH...A SURFACE LOW AND TRAILING COLD
FRONT WILL MOVE SLOWLY ACROSS MISSISSIPPI THROUGH THE DAY TODAY. THE
FORWARD MOVEMENT OF THE FRONT WILL BE SLOW BECAUSE THE UPPER LEVEL
FLOW IS NEARLY PARALLEL TO THE FRONT.  DURING THE DAY TODAY...THE
RIGHT REAR QUADRANT OF A 120 KNOT 300 MB JET WILL ROTATE THROUGH THE
FORECAST AREA...INCREASING THE UPPER LEVEL DIVERGENCE AND CAUSING
FURTHER INTENSIFICATION OF STORMS. THE CAPE TODAY IS MAGINALLY
UNSTABLE WITH VALUES OF 500 TO 100 J/KG. THE SURFACE TO 3 KM
HELICITY VALUES SHOULD BE QUITE IMPRESSIVE...POSSIBLY IN THE 400 TO
600 M2/S2 RANGE ACROSS PORTIONS OF THE FORECAST AREA TODAY. THE
SEVERE RISK FOR TODAY WILL INCLUDE EVERYTHING FROM TORNADOES TO HAIL
TO DAMAGING STRAIGHTLINE WINDS.

AS THE SURFACE FRONT MOVES ACROSS THE FORECAST AREA TODAY THE RISK
OF SEVERE STORMS WILL END. SOME THUNDERSTORMS MAY PERSIST INTO THE
EARLY EVENING HOURS ACROSS EASTERN MISSISSIPPI AND ISOLATED LIGHT
SHOWERS WILL BE POSSIBLE ACROSS THE REGION TILL AROUND MIDNIGHT
AHEAD OF THE 500 MB TROUGH. AFTER MIDNIGHT...EXPECT CLEARING SKIES
WITH A COOL BUT SUNNY DAY ON FRIDAY. CLOUDS WILL INCREASE LATE
SATURDAY AHEAD OF ANOTHER FRONT WITH A CHANCE OF RAIN BY SATURDAY
NIGHT.

IN THE EXTENDED FORECAST SUNDAY THROUGH WEDNESDAY...AFTER A BRIEF
CHANCE OF RAIN SATURDAY NIGHT...A BIGGER RAIN EVENT IS SHAPING UP
FROM MONDAY NIGHT INTO CHRISTMAS CHRISTMAS EVE. ACCORDING TO THE
LATEST GFS MODEL RUN...CHRISTMAS EVE DAY COULD BE VERY WET IN MUCH
OF THE FORECAST AREA. RAIN MAY BE OUT OF THE AREA BY CHRISTMAS
DAY...BUT WILL KEEP CHANCE OF RAIN IN THE FORECAST FOR CHRISTMAS DAY
IN CASE THE SYSTEM SLOWS DOWN A BIT.

PRELIM NUMBERS...
JAN 64/40/59/34/63 92000
MEI 65/40/59/33/63 95000

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

15
Hazardous weather outlook, Dec 19, 4:56 AM CST, 2 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
201200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
0456 AM CST THU DEC 19 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY OVER THE ENTIRE
OUTLOOK AREA.  WIND GUSTS TO 60 MPH...DANGEROUS LIGHTNING AND
HEAVY RAIN CAN BE EXPECTED. ISOLATED TORNADOES WILL ALSO BE
POSSIBLE.

A STALLED BAND OF SHOWERS AND THUNDERSTORMS ACROSS THE DELTA
REGION THIS MORNING WILL GRADUALLY MOVE TO THE EAST ACROSS
NORTHEAST LOUISIANA AND MISSISSIPPI TODAY. A STRONG UPPER LEVEL
DISTURBANCE WILL MOVE OVER THE AREA ENHANCING THE DEVELOPMENT OF
SEVERE STORMS AND TORNADOES WITHIN THE BAND.

...FLOODING...
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE TODAY...MAINLY ALONG AND
WEST OF A LINE FROM GRENADA MISSISSIPPI...TO YAZOO CITY TO
WINNSBORO LOUISIANA.
PONDING OF WATER ON STREETS...HIGHWAYS...CULVERTS AND OTHER LOW
LYING AREAS MAY OCCUR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

...DAYS TWO AND THREE...
NO HAZARDOUS WEATHER IS EXPECTED THROUGH THE PERIOD.

...DAYS FOUR THROUGH SEVEN...
AN UPPER LEVEL TROUGH IS EXPECTED TO DEEPEN OVER TEXAS BY
TUESDAY.  AT THE SURFACE...A STRONG LOW PRESSURE AREA WILL
DEVELOP AHEAD OF THIS TROUGH.  THIS SURFACE LOW WILL EVENTUALLY
MOVE EAST INTO THE LOWER MISSISSIPPI RIVER VALLEY.  WITH AN
UNSTABLE AIRMASS EXPECTED TO BE IN PLACE...STRONG THUNDERSTORMS
COULD DEVELOP ACROSS EXTREME SOUTHEAST ARKANSAS...NORTHEAST
LOUISIANA AND MUCH OF MISSISSIPPI ON CHRISTMAS EVE.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL LIKELY BE REQUESTED TODAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 19, 2:48 AM CSTSevere Thunderstorm WarningJANAshley47 min
Dec 19, 3:54 AM CSTTornado WarningJANAshley61 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.